MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA HOT SERRATED FORCEPS W/O SPIKE; KGE, FORCEPS, BIOPSY, ELECTRIC

COOK ENDOSCOPY CAPTURA HOT SERRATED FORCEPS W/O SPIKE; KGE, FORCEPS, BIOPSY, ELECTRIC
Catalog Number HDBF-2.4SN-230-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned and a functional test was performed.The handle of the device was manipulated, and the forceps cups would open and close as intended.When the cups were in the closed position, the teeth of the forceps would not line up.Additionally the device was placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the forceps cups would open, but would not close.Under magnification there is a gap in the teeth when viewing the device from the side.During our evaluation the cups were visually evaluated and potential cup misalignment was observed.The device is being sent back to the supplier for further evaluation where the final determination of cup misalignment will be determined based on the manufacturers¿ specifications.The supplier provided the following evaluation: one device from the reported event was returned with proof of decontamination.The returned device was tested for "cups bent".During functional testing, with the device coiled in 3, 8" loops, the device would open and close when the handle was manipulated.Upon further investigation, it was noted that the device has cups that are misaligned more than the specified material thickness.The reported defect was confirmed.The device was inspected for misaligned cups.The distance between the fork arms were measured.And the fork arms are relatively parallel; however the measurements indicate that the forks were not swaged tightly enough to prevent movement within the fork assembly, allowing the cups to misalign.The device history records were reviewed and they were manufactured in february and march of 2017.All devices are inspected during final quality control (fqc) inspection for misaligned cups prior to release.There were relevant defects were noted in the manufacturing and/or fqc records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the customer experienced issues of "the cups were bent" was confirmed; the device has cups that are misaligned more than the material thickness.The root cause of the misalignment was determined to be that the forks were not swaged tightly enough to prevent movement within the fork assembly, allowing the cups to misalign.All devices are inspected during final quality control (fqc) inspection for proper opening and closing as well as misaligned cups prior to product release.Awareness training will be provided to the operators and fqc inspectors to heighten awareness regarding this defect.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura hot biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a colonoscopy, the physician used two (2) cook captura hot serrated forceps w/o spike.For the first device, they closed the cups to take a bite of tissue and something snapped at the handle (see related mdr 1037905-2017-00454).The second device was being placed down the scope and "something did not feel right", so the forceps were removed and it was noticed that the cups were bent (subject of this report).The devices were evaluated on 06/15/2017.One device would open but would not close (see related mdr 1037905-2017-00454) and the second device was found to be potentially misaligned (subject of this report).

Brand Name
CAPTURA HOT SERRATED FORCEPS W/O SPIKE
Common Device Name
KGE, FORCEPS, BIOPSY, ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6693006
Report Number1037905-2017-00455
Device Sequence Number13887144
Product Code KGE
UDI-Device Identifier00827002561359
UDI-Public(01)00827002561359(17)200427(10)W3857858
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K923470
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHDBF-2.4SN-230-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/13/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2017
Initial Report FDA Received Date07/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1